FDA: Risk of Overdose With Morphine Sulfate Oral Solution

By | 2022-02-14T17:42:23-05:00 January 12th, 2011|0 Comments

The U.S. Food and Drug Administration and Roxane Laboratories have alerted healthcare professionals to serious adverse events and deaths resulting from accidental overdose of morphine sulfate oral solutions.

The risk of an overdose is especially high, according to the FDA, when using the high potency 100 mg per 5mL product for relief of moderate to severe pain in opiod-tolerant patients. In most of the cases, morphine sulfate oral solutions ordered in milligrams were mistakenly interchanged for milliliters of the product. The result may be that a prescribed 5 mg dose is mistakenly administered as 5 mL of the solution, representing a 20-fold overdose.

According to Roxane Laboratories, errors also may stem from a lack of understanding of the concentration of morphine in the oral solution. The company also urges healthcare providers to read instructions in the medication guide describing the correct use of the oral syringe. Caregivers should discuss the correct use of the oral syringe with patients as well.

Roxane Laboratories has changed the packaging and labeling of the product. The packaging includes the warning “ONLY FOR USE IN PATIENTS WHO ARE OPIOD TOLERANT.” Morphine sulfate oral solution 100 mg per 5 mL may cause fatal respiratory depression when administered to patients with no previous exposure to opiods.

Among other changes, the dose strength is presented as 100 mg per 5 mL, followed by 20 mg/mL in a less prominent display. The intent of this designation is to differentiate the product from the 20 mg/5mL morphine sulfate product.

Before the change, the dose strength was expressed as 20 mg/mL, potentially leading to confusion.

WHAT’S NEW AT NURSE.COM

Nurse.com Job Seeker

Discover how Nurse.com can help you find your next dream job.
Just sign up and wait to be paired with your perfect match.

About the Author:

Avatar

Leave A Comment